Reduction in Aricept, is this normal?

Discussion in 'Younger people with dementia and their carers' started by mandyp, Feb 1, 2008.

  1. mandyp

    mandyp Registered User

    Oct 20, 2004
    150
    Glasgow
    Hi

    Dad had a visit at home from both the nurse and doctor today. It seems that people open up more when in the comfort of their own home, I have my doubts on this one since he spent most of the day clearing up for them coming (only to find at the last minute little bits of white stuff everywhere.....Mum had been systematically ripping her pad to bits!! Took him a while to figure out where it came from).

    Anyhow, the upshot is that they're going to reduce Mum's aricept to 5mg. It seems that her restlessness during the night can be caused by prolonged use of aricept.

    I'm worried that this will result in further decline in Mum and she may not recover from that and wondered if anyone else had heard of this/or had any adverse effects to a reduction in the dose of aricept,

    Thanks to all,

    Mandy
    x
     
  2. BeckyJan

    BeckyJan Registered User

    Nov 28, 2005
    18,972
    Derbyshire
    Hello - sorry but I cannot help. I will be very interested in replies - but never heard of reductions in Aricept. My husband was increased to 10 mg and I am assuming that he will be taken off them completely when they are no longer effective.

    I suppose you have to be thankful that she has not been taken off them completely. :eek::eek:

    Take care Jan
     
  3. madala

    madala Registered User

    Aug 15, 2006
    24
    south wales
    Hi Mandy
    My wife Kath was taken off aricept 6 moths ago after being on 10mgs for approx 12 months she had become aggresive I was told that aricept can have that effect on some people she's now on 10mg of Ebixa and doing well .Hope things will work for you all
    BEST REGARDS MADALA:):)
     
  4. Norman

    Norman Registered User

    Oct 9, 2003
    4,348
    Birmingham Hades
    Hi Mandy
    My wife was on Aricept for 13 years.
    I have never heard of the dosage being reduced,start at 5mg and then increse to 10mg
    Norman
     
  5. lesmisralbles

    lesmisralbles Account Closed

    Nov 23, 2007
    5,543
    Does Aricept affect the heart

    What are the side affects ?
    My Huby has Parkinson's with Lewy bodies (dementia)
    Aricept is available to people with Parkinson's, but I have been told that as he has a slight heart defect he cannot be given Aricept. Is this correct ? any help please.
    Thanks Barb
     
  6. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    Hi Mandy

    Usually when the dosage is reduced, it's a preliminary to stopping it altogether.

    But if there is a marked decline after the reduction, it's usually restored to the former dosage.

    You'll have to keep an eye on your mum, and report any ill-effects immediately.

    Has your mum had an mmse recently? Because according to NICE guidelines, treatment is now supposed to stop when the score drops to 10.

    I'd check this out. If there is considerable deterioration after meds have been stopped, consultants have discretion to continue, though you may have to fight for that!

    Barb, I'm sorry I can't help with your question, hopefully someone else will have had experience of that.

    Love,
     
  7. christine_batch

    christine_batch Registered User

    Jul 31, 2007
    3,388
    Buckinghamshire
    Hi Barb,
    I don't know if this is of help but Peter has had so many mild strokes and in the last stage of A.D. but the Consultant has still got Peter on 10 m.g. Aricept. Both Peter's parent died from heart problems and the Consultant did have that information with family history.
    Good luck.
    Christine
     
  8. Lucille

    Lucille Registered User

    Sep 10, 2005
    542
    Hello Mandy

    My mum wasn't on Aricept but Rivastigmine. After a home visit by the consultant and nurse last year (I wasn't present), the nurse called me to say they were taking mum off it gradually. This was because they thought she was 'stuck' (there were other things going on and she couldn't move on from them). They felt the tablets weren't helping this. Although, you could argue that keeping her where she was might be preferable to where she might go! Anyhow, I was happy for the reduction because: I think they had been causing her stomach problems, massive weight loss and she became restless and demanding. Repeating was chronic. Since the removal of the tablets she is less restless and whereas she always wanted to be 'doing something' or 'going somewhere' this seems to have subsided and the repeating isn't as wearing (for me!!). She is more accepting of things as in if I ask if she's feeling tired after shopping, she'll agree and say she wants to go home. Whereas before she was like some crazy whirling dervish! "Home? No Way! Let's go to xxx and then let's go to xxx" I'd be driving here, there and everywhere feeling totally bushwhacked and mum would have loads of energy (or was it the side effects of tabs?) but have no recall of where she'd been...

    All very sad. I can say that her short-term memory is still shot. She doesn't handle lots of information very well at all, but she was like this before the tablets. I am quite pragmatic about their removal, I don't think they were right for her. Maybe, further down the line, they might be, although I am now under no illusion that they are a magic elixir.

    It's a tough call. Sorry for rambling post ... I know the tablets aren't the same, but thought my experiences might help. I should point out however that since the withdrawal of the tablets we have lost the services of the CPN and support worker. Apparently (in our health authority), AD meds and nurses go together. I was dismayed at this because as we well know, dementia doesn't go away!
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.